MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Pain (1994)
Date of Event 05/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
The event was identified during a review of the lib complications study, the report identified that on (b)(6) 2022 a patient underwent a two level transforaminal lumbar interbody fusion procedure at l4/5 and l5/s1 with posterior fixation from t10 to pelvis.During the procedure a small durotomy was encountered at the right l5-s1 hemilaminectomy site which was repaired with nurolon and suraseal.(b)(6) on (b)(6) 2022, when final hemovac drain was removed, increase drainage from site was noted and a tested sample of fluid was positive for tau.Skin surrounding incision developed bullae.Midodrine started for perioperative hypotension.Stopped on pod 8 with the plan to restart home hormone supplement.Patient endorsed her blood pressure is higher when taking supplements.Patient plans to follow up with pcp regarding hormones and blood pressure medication.On (b)(6) 2022, patient called in to neurosurgery on call service reporting small area of dehiscence w/ yellow drainage.Patient scheduled to be seen in clinic on (b)(6) 2023 visit small dehiscence w/ no drainage.Treated with keflex, home health wound care w/ silver alginate dressing.(b)(6).On (b)(6) 2023, at 6mo po visit; patient reported new acute back pain for the past 1.5 weeks.Pain in mid, low back and across waist.No inciting events or injuries.Tx of tramadol & baclofen.On (b)(6) 2023, images at 12mo visit shows there is a detached & loosened screw cap on the left iliac screw which also demonstrates loosening from its attachment.Some increased thoracic kyphosis.Observation only for now.On (b)(6) 2024, images are unchanged since last visit.Observation only.
 
Additional Manufacturer Narrative
No device has been returned to nuvasive for evaluation as they remain in-situ and no radiographs have been provide so the complaint could not be confirmed.No torque handle information has been provided and it is unknown if the surgeon utilized hand tightening.The patient post operative physical activity is unknown.No material or lot code information provided.Review of the reported event identified eighteen months postoperative the patient experienced acute back pain and later radiographs identified the lock screw from the left side iliac screw detached from the screw coupler but was left as is in-situ per surgeon prerogative.Additional follow up on dec 04, 2024 noted no change and monitoring will continue.A definitive root cause was unable to be determined with the information provided although review of the reported event and similarly reported events suggest insufficient torque applied to lock screws, rod interference during lock screw initiation hindering complete lock down and or excessive post operative physical activity as possible cause or contributors to the event.No additional investigation can be completed, should a revision procedure take place and more information received an additional report will be filed.Labeling review: "contraindications, include, but are not limited to 4.Patients who are unwilling to restrict activities or follow medical advice, 6.Patients with physical or medical conditions that would prohibit beneficial surgical outcome." "potential adverse events and complications, potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union." "warnings, cautions and precautions, the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "the safety and effectiveness of this device has not been established for use as part of a growing rod construct.This device is only intended to be used when definitive fusion is being performed at all instrumented levels." "correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "all lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip.Be cautious not to over compress or distract as you can loosen the screws in the spine and potentially pull out the screw.The bulleted portion of the nose of the rod and the faceted portion of the rod (where the inserter locks down on the rod) must extend fully outside of the most inferior or most superior tulip on the construct.The set screw cannot be locked down on this unusable portion of the rod, as this may compromise the stability of the construct, care should be taken to insure that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "compatibility: do not use the reline system with components of other systems, other than the armada system.Refer to the armada system instructions for use for a list of the armada system indications for use.Unless stated otherwise, nuvasive devices are not to be combined with the components of another system.All implants should be used only with the appropriately designated instrument (reference surgical technique)." "pre-operative warnings 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.3.Care should be used in the handling and storage of the reline implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the reline implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the reline implants if there is any evidence of damage 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at" 9401879-en p-12/2018.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd.
san diego, CA 92121
MDR Report Key21415620
Report Number2031966-2025-00030
Device Sequence Number13072884
Product Code NKB
UDI-Device Identifier00887517849496
UDI-Public887517849496
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K223181
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2025
Initial Report FDA Received Date02/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1091348P2 INTERBODY.
Outcome Attributed to Adverse Event Other;
Patient Age69 YR
Patient SexFemale